What is cholinergic crisis?
Cholinergic crisis results from an excess of acetylcholine at nicotinic and muscarinic receptor sites and usually occurs as a result of excess anticholinesterase administration. Manifestations of a cholinergic crisis include weakness, wheezing, increased secretions, fasciculations, nausea, vomit-ing, diarrhea, lacrimation, bradycardia, and hypotension. Respiratory muscle weakness may progress rapidly to respi-ratory failure. Dysphagia may impair swallowing of upper airway secretions, predisposing to upper airway obstruction and aspiration pneumonitis. Cholinergic crisis and myas-thenic crisis can both present with muscle weakness and may be hard to differentiate (Table 27.2). Because their etiologies and treatment are the antithesis of each other, correct diag-nosis is critical. Cholinergic crisis often presents with constricted pupils, and myasthenic crisis often presents with large dilated pupils. The edrophonium test usually helps to distinguish between the two entities. A small dose of edrophonium (2–10 mg) is administered. Myasthenic crisis (a relative dearth of acetylcholine) should show improved strength while a cholinergic crisis (a relative excess of acetyl-choline) will demonstrate no change in strength or exacerba-tion of symptoms. Rapid progression to respiratory failure may necessitate emergent intubation and controlled ventila-tion. The muscarinic side-effects of a cholinergic crisis may be treated with atropine or glycopyrrolate.